Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 83, NWS Twin Cities, MN

July 19, 2023Chippewa County, Rusk County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 19, 2023, 6:59 PM CDT for Chippewa County, Rusk County, Wisconsin. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2023, 6:59 PM CDT (23:59 UTC)
Expired
Jul 19, 2023, 7:25 PM CDT
In force
26 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Chippewa County, WI, Rusk County, WI

The radar

The La Crosse radar (KARX), 165 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 7:03 PM CDTHAIL 1.258 S Weyerhaeuser, WIHalf dollar sized hail in the township of Rusk with time estimated based on radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 3:16 PM CDTSevere Thunderstorm WatchSPC7 hr
Jul 19, 5:15 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 12.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

744 
WUUS53 KMPX 192359
SVRMPX
WIC017-107-200045-
/O.NEW.KMPX.SV.W.0083.230719T2359Z-230720T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
659 PM CDT Wed Jul 19 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southwestern Rusk County in northwestern Wisconsin...
  North central Chippewa County in west central Wisconsin...

* Until 745 PM CDT.

* At 659 PM CDT, a severe thunderstorm was located 6 miles south of
  Weyerhaeuser, or 17 miles southwest of Ladysmith, moving southeast
  at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Cornell around 745 PM CDT.

Other locations impacted by this severe thunderstorm include Island
Lake and Holcombe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4531 9152 4542 9146 4534 9101 4513 9120
TIME...MOT...LOC 2359Z 297DEG 19KT 4534 9142 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
3 follow-up statements
113 
WWUS53 KMPX 200009
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
709 PM CDT Wed Jul 19 2023

WIC017-107-200045-
/O.CON.KMPX.SV.W.0083.000000T0000Z-230720T0045Z/
Rusk WI-Chippewa WI-
709 PM CDT Wed Jul 19 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN RUSK AND NORTH CENTRAL CHIPPEWA COUNTIES...

At 708 PM CDT, a severe thunderstorm was located 8 miles south of
Weyerhaeuser, or 16 miles southwest of Ladysmith, moving southeast at
20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Cornell around 750 PM CDT.

Other locations impacted by this severe thunderstorm include Island
Lake and Holcombe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4531 9144 4537 9139 4534 9102 4524 9110
      4513 9120
TIME...MOT...LOC 0008Z 297DEG 19KT 4532 9135 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
417 
WWUS53 KMPX 200015
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
715 PM CDT Wed Jul 19 2023

WIC017-107-200045-
/O.CON.KMPX.SV.W.0083.000000T0000Z-230720T0045Z/
Rusk WI-Chippewa WI-
715 PM CDT Wed Jul 19 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTH CENTRAL RUSK AND NORTH CENTRAL CHIPPEWA COUNTIES...

At 715 PM CDT, a severe thunderstorm was located 9 miles southeast of
Weyerhaeuser, or 15 miles southwest of Ladysmith, moving southeast at
20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Law enforcement.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Cornell around 745 PM CDT.

Other locations impacted by this severe thunderstorm include
Holcombe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4530 9138 4536 9131 4534 9102 4524 9110
      4515 9118
TIME...MOT...LOC 0015Z 294DEG 18KT 4531 9132 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
266 
WWUS53 KMPX 200025
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
725 PM CDT Wed Jul 19 2023

WIC017-107-200032-
/O.CAN.KMPX.SV.W.0083.000000T0000Z-230720T0045Z/
Rusk WI-Chippewa WI-
725 PM CDT Wed Jul 19 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL RUSK AND NORTH
CENTRAL CHIPPEWA COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Wisconsin. A Severe Thunderstorm Watch also remains in
effect until midnight CDT for west central Wisconsin.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.

LAT...LON 4530 9138 4536 9131 4534 9102 4524 9110
      4515 9118
TIME...MOT...LOC 0020Z 297DEG 19KT 4529 9127 

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:32 PM CDT, 27 minutes earlier.

Area forecast discussion, Jul 19, 6:32 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
632 PM CDT Wed Jul 19 2023

.DISCUSSION...(This evening through Wednesday)
Issued at 345 PM CDT Wed Jul 19 2023

KEY MESSAGES:

- Through this evening scattered thunderstorms are likely, with
  severe thunderstorms possible. Main threat is large hail.

- A slow warming trend will be seen Friday into next week. The threat
  for excessive heat next week remains, although intensity and
  timing of the most intense heat have low confidence.

As of 2pm, we've seen two areas of convection develop, one to our
north and one to our southwest. The convection from Brainerd north
is occurring out ahead of a strong shortwave over eastern NoDak that
shows up well on satellite. The activity over southeast SoDak has
developed on the northern gradient of a pocket of very unstable air,
with SPC mesoanalysis showing 4000 j/kg of MUCAPE near Mitchell.
This CAPE gradient angles southeast into northwest Iowa, so the bulk
of this activity will stay largely southwest of the MPX area. So
what do we have? Well, both low level and mid level water vapor
imagery shows a wedge of dry air between the northern shortwave and
southern instability, which is conveniently placed right over the
MPX area. In fact, with the help of downsloping winds, we've seen
Canby and Madison actually mix up into this drier air, where Madison
saw its temperature jump to 93 with the dewpoint drop to 46. For us,
the main question is how far south into southern MN does convection
build along the cold front that is crossing into MN from SoDak. Once
storms form, 1000-2000 j/kg of mlCAPE, with effective bulk shear of
55 kts will support some spin with storms. Because of the expected
supercell storm mode, large hail is the main threat. But the veered
low level winds and dewpoint depressions around 20 degrees F make
for a very low tornado threat.

Behind this cold front, we'll see highs tomorrow get chopped back to
the 70s/low 80s, but after that, a gradual warming trend ensues that
goes into next week. That warming trend will be the result of the
heatwave current baking the southern Plains into the desert southwest
starting to spread across the Plains. We continue to live in a land
of uncertainty with the heat next week and the big sticking point is
the strength of the persistent troughing near Hudson Bay. This
trough is acting as a buffer to the northeast expansion of the heat.
We'll see temperatures near normal through the weekend, when low
level winds will be out of the W to NW. But on Monday, the NBM flips
those winds over to the south and this is when the heat starts to
build in. The NBM, which goes out 10 days (so through next
Saturday), shows highs at MSP getting above 90 from Monday through
next Saturday. How warm we get though will come down to two things,
how strong the influence from that Hudson trough can remain and the
potential for convection with weak shortwaves/fronts moving through
the northwest flow. There continues to be some impressive high end
potential by Wednesday/Thursday next week, with most EPS members
showing highs getting into the upper 90s/lower 100s, with dewpoints
likely climbing into at least the mid/upper 60s. So the potential
remains for us to see a hazardous stretch of heat, assuming we don't
get saved by any weak passing cold fronts.

As for precipitation chances after today, there are almost daily
pops in the evening, tied to a diurnal trend in heating/instability.
As we get into next week, the jet stream will be over us or just to
our north, so there are plenty of weak shortwaves topping the
ridge in the ensembles, which leads to the dull roar in pops from
our forecast. At this point, the only wave that has some semblance
of agreement in the modeling systems is one for Saturday.
Shear/forcing is weak for this wave, so it will be your hit and miss
(though let's be honest, it will be mostly miss) garden variety
storms. The precipitation outlook for the last week of July through
the first week of August is not a good thing to see given the
growing drought conditions across the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 623 PM CDT Wed Jul 19 2023

A line of severe storms is between KSTC and KMSP at this hour. Storms
have been producing large hail and damaging winds, but things seem to
be falling apart somewhat as they approach KMSP. Storm motion has
been tricky with new cells popping up ahead of the main line of
storms moving due east while the line moves to the southeast. KRNH,
KMSP, and KEAU will see thunderstorms in the area until 02-03z.

Winds will go more northwesterly behind the storms as the front
passes through. VFR conditions will prevail until a deck of low
clouds moves in early Thursday morning. MVFR ceilings are expected
through 17z or so.

KMSP...Went with a tempo group for the approaching storms due to the
erratic motion and uncertainty for a prolonged period of TSRA. As
mentioned above, MVFR ceilings are expected from around 12z through
17z.

/OUTLOOK FOR KMSP/
FRI...VFR. Wind NW 5-10 kts.
SAT...VFR. Wind W 5-10 kts.
SUN...VFR. Wind WNW 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...MPG
AVIATION...Dye
Hazardous weather outlook, Jul 19, 3:49 PM CDT, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
349 PM CDT Wed Jul 19 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
202100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
349 PM CDT Wed Jul 19 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

A few severe thunderstorms are possible this afternoon and
evening, especially across southern and eastern Minnesota into
Wisconsin. The main hazard is large hail, with a secondary threat
of damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A slow warming trend will start Thursday through the weekend,
with excessive heat possible next week.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Local storm report, Jul 19, 6:43 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
643 PM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Hail             2 WSW Haugen            45.60N 91.81W
07/19/2023  E1.25 inch       Barron             WI   Public

            Report from mPING: Half Dollar (1.25 in.).

0615 PM     Hail             2 SSW Rice Lake         45.47N 91.75W
07/19/2023  E1.75 inch       Barron             WI   Public

&&
Local storm report, Jul 19, 6:45 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
645 PM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Hail             Waverly                 45.07N 93.97W
07/19/2023  E1.75 inch       Wright             MN   Public

&&

CTG
Special weather statement, Jul 19, 6:50 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
650 PM CDT Wed Jul 19 2023

WIZ016-027-200030-
Chippewa WI-Rusk WI-
650 PM CDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of southwestern Rusk
and north central Chippewa Counties through 730 PM CDT...

At 650 PM CDT, Doppler radar was tracking a strong thunderstorm near
Weyerhaeuser, or 14 miles southeast of Rice Lake, moving southeast at
20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Weyerhaeuser around 655 PM CDT.

Other locations impacted by this storm include Island Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Wisconsin. A Severe Thunderstorm Watch also remains in
effect until midnight CDT for west central Wisconsin.

&&

LAT...LON 4532 9155 4544 9153 4537 9107 4513 9125
TIME...MOT...LOC 2350Z 297DEG 19KT 4538 9150

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Borghoff
Local storm report, Jul 19, 6:54 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
654 PM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Hail             3 ESE Rice Lake         45.48N 91.69W
07/19/2023  M2.00 inch       Barron             WI   Trained Spotter

            Ground covered with hail up to 2 inches in
            diameter with time estimated based on radar.

&&

NDC
Local storm report, Jul 19, 6:55 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
655 PM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     Tstm Wnd Gst     3 WNW Anoka             45.21N 93.44W
07/19/2023  M65 MPH          Hennepin           MN   Broadcast Media

            Also measured 62 mph at 630 pm.

&&

tdk
Local storm report, Jul 19, 6:58 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
658 PM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Tstm Wnd Gst     1 SW Brooklyn Center    45.07N 93.35W
07/19/2023  M60 MPH          Hennepin           MN   ASOS

            ASOS station KMIC Crystal AP.

&&

NDC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:21 PM CDTTornado WarningMPXBarron, Polk39 min
Jul 19, 5:51 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXBarron, Rusk54 min
Jul 19, 5:56 PM CDTTornado WarningMPXBarron, Rusk49 min
Jul 19, 6:50 PM CDTSpecial Weather StatementMPXChippewa40 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.